Pseudocellulitis in a patient with non-small cell lung cancer on carboplatin, pemetrexed and pembrolizumab

View at publisher
Authors: Thomas Beadman, Matthew Ming Ki Chan
Cited by: 1
References: 15

Abstract

A man in his 60s with metastatic lung adenocarcinoma receiving carboplatin, pemetrexed and pembrolizumab presented with subacute bilateral lower limb oedema and erythema. After hospital admission for investigation and treatment with intravenous flucloxacillin, the symptoms did not initially improve. Having considered the broad differential diagnoses, we suspected a rare and poorly understood phenomenon: pseudocellulitis secondary to pemetrexed. Pemetrexed is a chemotherapy used in non-small cell lung cancer that targets enzymes involved in DNA/RNA synthesis. Subsequently, pemetrexed was withheld and treatment with carboplatin and pembrolizumab continued, following which symptoms improved. Pemetrexed-related pseudocellulitis is an important diagnosis to recognise as it can mimic several conditions, and early recognition may help minimise hospital admissions and reduce morbidity. This case highlights the importance of considering a broad range of differential diagnoses in the assessment of bilateral lower leg erythema, which is increasingly complex in the era of combined chemotherapy and immunotherapy treatments.

Fields of Study & Subjects

Chemotherapy-related skin toxicity Cancer Immunotherapy and Biomarkers Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
4
Pages
e269581–e269581
Publication date
1 April 2026
Language
EN